MAUDE Adverse Event Report: BARD ACCESS SYSTEMS 6 FR DL POWERPICC WITH 135 CM GUIDEWIRE; PERIPHERALLY INSERTED CENTRAL CATHETER (PICC)

BARD ACCESS SYSTEMS 6 FR DL POWERPICC WITH 135 CM GUIDEWIRE; PERIPHERALLY INSERTED CENTRAL CATHETER (PICC)
Model Number 3276135
Health Effect - Clinical Code Vessel Or Plaque, Device Embedded In (1204)
Date of Event 08/29/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The manufacturer has received the sample and will evaluate.Results are expected soon.A lot history review (lhr) of rebs0704 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
It was reported by the that the physician had difficulty threading the power picc (6f x 55 cm) guidewire into the vein as there was resistance.Physician attempted twice without success.Then the physician asked another physician for assistance to take over the procedure.The physician attempted to insert the guidewire and found resistance as well.He then tried to withdraw the guidewire.Not being able to take out the wire, he gave it a slight tug and realized that the guidewire had given way, i.E.The guidewire had unravelled and part of it was stuck inside the patient.A paediatric surgeon was called in and he did a cut down on the arm and took out the remaining guidewire.Apparently, the "curved' tip of the guidewire was caught/stuck in the subcutaneous tissue.It was reported that the patient was well after the cut down and decision was made not to insert another picc into the patient.
 
Additional Manufacturer Narrative
The following were reviewed as part of this investigation: patient severity, frequency analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the complaint of a broken guidewire is confirmed and was determined to be use related.One 135 cm nitinol guidewire was returned for evaluation.An initial visual observation showed the guidewire was broken into two segments, with the distal segment about 1 cm long.The outer coil wire of the distal half of the gold, flexible portion of the guidewire was observed to be mostly unraveled and bent in multiple places.A microscopic observation revealed some whitish, transparent residue on the outer coil of the guidewire.The fracture sites of the core wire as well as the outer coiled wire were observed to be tapered and granular in texture.The fracture sites of the outer coil wire were also observed to be split in half from the fracture site to a little ways up the wire.These characteristics of the fracture sites are typical of tensile failure.As a note, the product ifu states: ¿do not use excessive force when introducing guidewire or microintroducer as this can lead to vessel perforation and bleeding¿ and ¿if the guidewire must be withdrawn while the needle is inserted, remove both needle and wire as a unit to prevent the needle from damaging or shearing the guidewire.¿ a lot history review (lhr) of rebs0704 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
It was reported by the that the physician had difficulty threading the power picc (6f x 55cm) guidewire into the vein as there was resistance.Physician attempted twice without success.Then the physician asked another physician for assistance to take over the procedure.The physician attempted to insert the guidewire and found resistance as well.He then tried to withdraw the guidewire.Not being able to take out the wire, he gave it a slight tug and realized that the guidewire had given way, i.E.The guidewire had unravelled and part of it was stuck inside the patient.A paediatric surgeon was called in and he did a cut down on the arm and took out the remaining guidewire.Apparently, the "curved' tip of the guidewire was caught/stuck in the subcutaneous tissue.It was reported that the patient was well after the cut down and decision was made not to insert another picc into the patient.

Brand Name
6 FR DL POWERPICC WITH 135 CM GUIDEWIRE
Common Device Name
PERIPHERALLY INSERTED CENTRAL CATHETER (PICC)
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key6888195
Report Number3006260740-2017-01690
Device Sequence Number99633
Product Code LJS
UDI-Device Identifier00801741028007
UDI-Public(01)00801741028007
Combination Product (Y/N)N
Initial Reporter CountrySN
PMA/510(K) Number
K050931
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 11/01/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/31/2022
Device Model Number3276135
Device Catalogue Number3276135
Device Lot NumberREBS0704
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/12/2017
Event Location Hospital
Initial Date Received by Manufacturer 09/12/2017
Supplement Date Received by Manufacturer09/12/2017
Initial Report FDA Received Date09/22/2017
Supplement Report FDA Received Date11/01/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age7 YR